Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


just started and covered in pin point rash
Sep 21, 2009

43 years old. Diagnosed in 2007. Since 2008 have been having allergic reactions requiring antihistamine every two or three days. Last 6 months have had 3 serious bouts of oral thrush and herpes. anal warts materialised about six months ago. September 2009 my VL was 15,000, CD4, 480 with 18%.

My doctor said that combination was a bit unusual and given the history of infections put me on Truvada and Stocrin

Mild side affects like bizarre dreams and tiredness which are diminishing. Been on meds for about 10 days, feeling fine overall until today.

To day most of my body is covered in a rash, red with little red pinpoints. Body trunk, legs and arms. mush worse than the previous 12 months.

Do u think this is a med reaction? Would you agree with the decision to start meds? could something else be causing this body rash? Been to allergy drs and they just give pills. How long to leave it before asking for a change in meds?

Jamal

Response from Dr. Henry

Starting HIV medications with your medical history seems very reasonable. Efavirenz (Stocrine or Sustiva) often causes a rash as you describe during the first 1-2 weeks. With your rash history you may be even more prone to a drug rash than the typical patients. Most patients can continue their efavirenz with careful observation and symptom management. You need to inform your HIV specialist so he/she can monitor how you are doing. If the rash worsens then a switch from efavirenz to an alternative medication would be considered (such as a boosted protease inhibitor or raltegravir if latter is available where you live). Stopping your HIV meds can put at risk for drug resistance so that has to be handled carefully and is a less attractive option versus treating through the skin problems or switching meds. KH



Previous
sustiva
Next
ART and Neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement